Alert archive / New York / Lakeshore Flood Warnings in 2019

Lakeshore Flood Warning 7, NWS Buffalo, NY

June 13, 20197 counties in New York

NWS Buffalo, NY issued this lakeshore flood warning at Jun 13, 2019, 2:33 PM EDT for 7 counties in New York. It took effect at Jun 14, 2019, 8:00 AM EDT. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 2019, 2:33 PM EDT (18:33 UTC)
In effect from
Jun 14, 2019, 8:00 AM EDT
Expired
Jun 14, 2019, 9:54 PM EDT
In force
14 hr
Issued by
NWS Buffalo, NY

Counties Cayuga County, NY, Jefferson County, NY, Monroe County, NY, Niagara County, NY, Orleans County, NY, Oswego County, NY, Wayne County, NY

The radar

The Buffalo radar (KBUF), 132 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.6 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2019-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2019-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this lakeshore flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this lakeshore flood warning went out at Jun 13, 9:56 AM EDT, 4 hours 37 minutes earlier.

Area forecast discussion, Jun 13, 9:56 AM EDT, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
956 AM EDT Thu Jun 13 2019

.SYNOPSIS...
A deepening storm system that will slowly pass to our west and north
will produce widespread showers today into Friday morning. Gusty
winds in the wake of this system will help to gradually dry us out
Friday afternoon....but unfortunately more showers can be expected
during the upcoming weekend. This will especially be the case on
Sunday when a cold front will temporarily stall over the region.

&&

.NEAR TERM /THROUGH TONIGHT/...
Rain showers are located west of the Genesee Valley and east of
Lake Ontario this morning. Showers will become increasingly
widespread throughout the day...with most basins picking up a
quarter to a half inch of rain by daybreak Friday. Some sites
west of the Genesee Valley could receive as much as an inch of
rain. The details...

A 110kt H25 jet digging into the backside of an anomalously deep
longwave trough will support continued cyclogenesis in the vcnty of
Lake Erie and southern Ontario. The resulting surface low will
consolidate and deepen through tonight while slowly moving from
near Detroit early this morning to the Ottawa Valley by Friday
morning. In other words...the system will track to our west and
north. Most guidance packages are suggesting that the surface low
will intensify to less than 1000mb...which for this time of year
is somewhat impressive. This is only one parameter with the system
that will exemplify anomalous characteristics and/or magnitudes.
Mid and upper level winds within the progressively more negatively
tilted trough and the amplification of the trough itself will
include 30 year return intervals...with the strength of the
aforementioned surface low having a 5-10 year return interval for
this of year. One last interesting 'weather geeky' note is that
a trop fold to between 500-600mb is also being forecast over our
region with this very winter like feature. Not too shabby.

Boiling this all down...we will be looking at a very dynamic cyclone
that will generate/circulate widespread showers across our forecast
area today through much of tonight. The bulk of the lift will be
provided by significant hgt falls and strong H25 jet forcing...
although the most impressive jet dynamics associated with a coupled
jet will pass by to our west. There will also be the semblance of a
burgeoning cold front that will cross our region this evening. The
associated showers may be accompanied by some thunderstorms this
afternoon...as forecast soundings expect nominal diurnally
induced instability to the tune of 300-500 j/kg. Outliers have
CAPE values as high as 1000 j/kg over the Southern Tier.

In regards to timing the pcpn...a strip of moderately heavy showers
over the Niagara Frontier and western Southern Tier will slowly
push east across the western counties this morning...across the
Finger Lakes region during the late morning and midday and
finally into the Eastern Lake Ontario region during the
afternoon. While the individual showers will be moving north-
northeast at 25 to 30kts...the line of showers will only be
propagating to the east at about 10 kts. QPF today will range
from roughly a tenth of an inch east of Lake Ontario to a half
inch or more west of the Genesee Valley.

There should be a lull in the shower activity over the western
counties during the afternoon...then the showers will pick up in
areal coverage as a cold front pushes through. Showers will then
remain likely overnight as wrap around moisture in the base of the
longwave trough crosses our region.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
An upper level low will be anchored over Central Ontario early
Friday, while an embedded shortwave trough moves ENE through
Southern Ontario and toward Southern Quebec. The axis of this
trough and its associated cold pool should be over and north of
Central NY by this time. As such, the last of several associated
surface troughs should be overhead or in CNY and moving east.
The result should be rain showers similarly overhead or in the
process of moving east through the central portion of the state,
with a notable drying trend expected with time on Friday as upper
level ridging and corresponding surface ridging moves into the
region. The dry period should last into Friday evening.

While the amplitude of the upper level pattern becomes much less
pronounced over the weekend, the above mentioned upper level low
will still be over Central Ontario and slowly moving east into
Quebec, while weak upper level ridging develops over the Southeast
U.S.  This will allow two things to happen: 1) Another (this
time rather weak) embedded upper level shortwave trough will
move southeast toward the Great Lakes region while 2) low level
moisture will surge northward from the Gulf of Mexico and toward
the Great Lakes region. A frontal boundary should setup between
the warm air to the south and cooler air to the north, and
eventually move slowly south into and possibly south through WNY
over the weekend. The result will be an increasing chance of
showers Saturday into Sunday.

Temperatures should be reasonable however, with highs mostly in the
upper 60s on Friday and near or in the lower 70s over the weekend
for most of WNY, as the region should be generally on the south side
of the slow moving boundary.  Friday should be the "driest", with
dewpoints starting out in the upper 40s.  But, those values will be
rising into near 60 by Sunday from the steady influx of Gulf
moisture.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
Monday into Monday evening the medium range guidance packages are in
general agreement on hanging up the frontal boundary near or over
our region...as another wave of low pressure ripples northeastward
along it. This will result in a continued risk for showers and
thunderstorms...with the latter lying south of Lake Ontario where
instability still appears to be a bit more favorable. Following the
passage of this wave...there is general agreement a wedge of surface-
based ridging and drier air building across our region later Monday
night and Tuesday...then lingering into midweek. This should result
in a return to mainly dry conditions for the latter two days of this
period.

With respect to temperatures...daytime highs should average out near
normal levels in the 70s throughout this period...while nightly lows
will mostly be in the mid to upper 50s...or a little above normal for
mid-June.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
Conditions will deteriorate across western and north central New
York today...as low pressure over the far western portion of Lake
Erie will consolidate and slowly drift north of our region. This
will result in VFR cigs lowering to MVFR levels from west to east
during the course of the day. The lowering cigs will be accompanied
by increasingly widespread showers...which could briefly lower vsbys
to MVFR levels at times. There will also be the risk for some
thunderstorms during the afternoon...mainly south of Lake Ontario.

As the storm system moves northeast of our region later Thursday
night...widespread MVFR cigs will further lower to IFR levels. This
will especially be the case across the Southern Tier and Finger
Lakes region...including sites such as KJHW and KELZ.

Outlook...

Friday through Sunday...VFR to MVFR in scattered showers.
Monday...VFR to MVFR in scattered showers and thunderstorms.

&&

.MARINE...
A slow moving area of low pressure over western Lake Erie this
morning will move north of Lake Ontario later today...then to the
Ottawa Valley by daybreak Friday. In the process...the winter like
storm system will deepen to less than 1000mb. This will set the
stage for some relatively strong winds on both lakes.

Initially...light to moderate southeasterlies will be found ahead
of the consolidating area of low pressure. As the system passes to
the west and north of the lakes though...winds will veer to the
southwest and freshen. This will take place on lake Erie late
today...and on lake Ontario tonight. Sustained winds are forecast to
strengthen to 25 knots with gale force gusts possible late tonight
and early Friday. While no marine flags will be issued at this
time...the strengthening winds will prompt small craft advisories to
be issued in a later package.

&&

.TIDES/COASTAL FLOODING...
A deepening area of low pressure will pass to the west and north
of Lake Ontario today and tonight...then will exit across
southern Quebec on Friday. Winds in the wake of this winter like
storm system will become westerly and increase to 15 to 30 knots.

The significant freshening of the winds will couple with strong
cold advection to support a substantial increase in wave heights
during the day Friday. Winds will then subside from west to east
late Friday and Friday night...as high pressure will nose north
from the Mid Atlantic region.

The combination of the increased wave action and record high lake
levels will lead to an increased potential for flooding along the
south shore of Lake Ontario on Friday...for which a Lakeshore
Flood Watch remains in effect as outlined below.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lakeshore Flood Watch from Friday morning through Friday
     evening for NYZ003>007.
     Lakeshore Flood Watch from Friday morning through Friday
     afternoon for NYZ001-002.
MARINE...None.

&&

SYNOPSIS...RSH
NEAR TERM...HSK/RSH
SHORT TERM...Zaff
LONG TERM...JJR
AVIATION...RSH
MARINE...RSH
TIDES/COASTAL FLOODING...RSH
Hazardous weather outlook, Jun 13, 5:18 AM EDT, 9 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
518 AM EDT Thu Jun 13 2019

NYZ008-010>014-020-021-140930-
Lewis-Northern Erie-Genesee-Wyoming-Livingston-Ontario-Cattaraugus-
Allegany-
518 AM EDT Thu Jun 13 2019

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001-002-140930-
Niagara-Orleans-
518 AM EDT Thu Jun 13 2019

...LAKESHORE FLOOD WATCH IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY AFTERNOON...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003-140930-
Monroe-
518 AM EDT Thu Jun 13 2019

...LAKESHORE FLOOD WATCH IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>007-140930-
Wayne-Northern Cayuga-Oswego-Jefferson-
518 AM EDT Thu Jun 13 2019

...LAKESHORE FLOOD WATCH IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019-085-140930-
Chautauqua-Southern Erie-
518 AM EDT Thu Jun 13 2019

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A high swim risk is expected Friday along the Lake Erie shoreline as
high waves cause dangerous swimming conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-140930-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
518 AM EDT Thu Jun 13 2019

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 3:42 AM EDTLakeshore Flood WatchBUFCayuga, Jefferson, Monroe, Niagara, Orleans, Oswego and 1 more11 hr
Jun 13, 1:46 PM EDTSmall Craft AdvisoryBUF54 hr
Jun 13, 5:51 PM EDTSpecial Marine WarningBUF84 min

Nearby

Lakeshore Flood Warnings in New York, 2019Every lakeshore flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.